Decatur police Officer Zeth Giles shows the Narcan that police use to help heroin addicts when they encounter an overdose situation.
DECATUR — Macon County first responders and addiction specialists say they are ready for the potential spread of a deadly synthetic painkiller called fentanyl that has caused an uptick in fatal drug overdoses across the country.
The drug is often used as a filler for heroin, and single batches spiked with it can lead to a rash of overdoses within a few days of each other. Even minimal exposure to fentanyl could seriously harm or kill a person who absorbs it through the skin, presenting extra danger for first responders and law enforcement.
“That’s the danger of it,” said Bruce Angleman, a drug rehab therapist for Heritage Behavioral Health Center, which provides addiction and mental health services in Decatur. “People OD on the spot with it. It’s not something that comes on over time.”
A federal investigation seized 27 kilograms of pure fentanyl in June in the St. Louis area, according to prosecutors. Last month, prosecutors in New York said a man was indicted in connection with the seizure of 18 kilograms. Two people died in Springfield earlier this year after overdosing on heroin and carfentanil, a grade of fentanyl primarily used as a horse tranquilizer. In Macon County, law enforcement agencies say only two heroin samples have tested positive for fentanyl. But Angleman said he’s heard of other instances of fentanyl being in Decatur. The amount of people entering Heritage’s heroin treatment program is on the rise, too.
“My suspicion is it’s probably more than what we realize,” he said.
An increasing number of people in Macon County have died of opioid overdoses over the past four years, according to the Illinois Department of Public Health. Six deaths were reported in 2013, and 14 were reported in 2016.
“It’s like someone throwing a rock into a pond,” said Mike Burkham, vice president of the Decatur Ambulance Service. “The ripples go out and affect so many people in the community. It’s getting to be an epidemic. We’re not winning, and it’s not getting better. It’s getting worse.”
The drug naloxone, better known by the brand name Narcan, is widely used to reverse the effects of an opioid overdose. Because fentanyl is so powerful, one dose of the antidote may not be enough, said Chuck Kerwin, a social worker and addiction counselor at HSHS St. Mary’s Hospital.
“It may take two or three shots,” he said
thumbnail courtesy of herald-review.com